Safety Alerts & Recalls
What does this mean?
If you take Tecfidera, you should continue to take it as prescribed. The benefits of Tecfidera in treating MS will continue to outweigh the rare risk of PML for most patients.
Please be aware of the signs and symptoms of PML, which include slowed mental function, disorientation, and behavioral changes. Other signs include a loss of coordination, changes in the ability to walk, or loss of voluntary muscle movement control. Muscle weakness may occur on one side of the body and disturbances of vision are also possible. In rare cases, seizures, communication difficulties, and/or headache can occur. These signs and symptoms can progress over the course of a few weeks and, once diagnosed, may result in death in weeks to months. Early detection of the condition and seeking medical attention as soon as symptoms appear is important for successful treatment outcomes.
Contact your healthcare provider right away if you experience symptoms that concern you, especially new or worsening weakness; trouble using your arms or legs; or changes to thinking, eyesight, strength or balance. Please discuss any questions or concerns about Tecfidera and the risk of PML with your healthcare provider.
Patients and healthcare providers are encouraged to report side effects related to the use of medicines to the FDA's MedWatch program. You can reach MedWatch by:
--- Telephone: 1-800-332-1088
--- Fax: 1-800-332-0178
--- Mail: MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787
--- Website: http://www.fda.gov/Safety/MedWatch/default.htm
FDA Warns About Case of Progressive Multifocal Leukoencephalopathy (PML) With MS Drug Tecfidera (Dimethyl Fumarate)
The US Food and Drug Administration (FDA) is warning that a patient with multiple sclerosis (MS) who was being treated with Tecfidera (dimethyl fumarate) developed a rare and serious brain infection called progressive multifocal leukoencephalopathy (PML), and later died. Information describing this case of PML is being added to the Tecfidera drug label.
PML is a rare and serious brain infection caused by the John Cunningham (JC) virus that damages the fatty covering of the brain called myelin. The JC virus is a common virus that is harmless in most people but can cause PML in some people who have weakened immune systems. Symptoms of PML are diverse and may include progressive weakness on one side of the body, clumsiness, vision problems, confusion, and changes in thinking, personality, memory, and orientation. The progression of symptoms can lead to severe disability or death.
The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML. The patient had taken Tecfidera for more than 4 years. Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell, in her blood. Reduced lymphocyte counts is a known side effect of Tecfidera. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML. It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients.
Tecfidera contains the active ingredient dimethyl fumarate and has been shown to benefit patients with relapsing forms of MS. While this is the only confirmed case of PML reported in patients taking Tecfidera, PML has previously been reported in Europe in patients treated with other drugs containing dimethyl fumarate to treat other conditions.
For more information, please visit: more information here